Alert archive / Montana / Flash Flood Warnings in 2013
Flash Flood Warning 2, NWS Billings, MT
NWS Billings, MT issued this flash flood warning at May 18, 2013, 6:14 PM MDT for Custer County, Montana. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2013, 6:14 PM MDT (00:14 UTC)
- Expired
- May 18, 2013, 8:15 PM MDT
- In force
- 2 hr
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
- Flood severity
- None
County Custer County, MT
The radar
The Glasgow radar (KGGW), 208 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 7:21 PM MDT | FLASH FLOOD | Miles City, MT | FLASH FLOODING UNDER THE OVERPASS IN TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 0.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 148 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 753 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
425 WGUS55 KBYZ 190014 FFWBYZ MTC017-190215- /O.NEW.KBYZ.FF.W.0002.130519T0014Z-130519T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BILLINGS MT 614 PM MDT SAT MAY 18 2013 THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHWESTERN CUSTER COUNTY IN SOUTHEAST MONTANA... * UNTIL 815 PM MDT * AT 610 PM MDT...THUNDERSTORMS WERE PRODUCING EXTREMELY HEAVY RAINFALL IN MILES CITY. THIS WILL LIKELY CAUSE RAPID STREET AND LOW LAND FLOODING IN THE CITY. INTERSTATE 94 MAY ALSO BE IMPACTED BY RAPID WATER RISES. PLEASE DO NOT DRIVE ON FLOODED ROADS. RAINFALL IS EXPECTED TO BECOME LIGHTER BY 7 PM. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... MILES CITY AND ULMER. LAT...LON 4648 10578 4639 10570 4631 10589 4640 10600 $$ LESTER
1 follow-up statement
119 WGUS75 KBYZ 190053 FFSBYZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 653 PM MDT SAT MAY 18 2013 MTC017-190059- /O.CAN.KBYZ.FF.W.0002.000000T0000Z-130519T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CUSTER MT- 653 PM MDT SAT MAY 18 2013 ...THE FLASH FLOOD WARNING FOR NORTHWESTERN CUSTER COUNTY IS CANCELLED... THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. WATER IS STILL PONDED ON SOME STREETS IN MILES CITY...SO PLEASE DRIVE CAREFULLY. LAT...LON 4648 10578 4639 10570 4631 10589 4640 10600 $$ LESTER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this flash flood warning went out at May 18, 3:29 PM MDT, 2 hours 45 minutes earlier.
Area forecast discussion, May 18, 3:29 PM MDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
329 PM MDT SAT MAY 18 2013
.SHORT TERM...VALID FOR SUN AND MON...
DEEP UPPER TROUGH OF LOW PRESSURE HAS BROUGHT SOME MUCH NEEDED
PRECIPITATION TO THE ENTIRE FORECAST AREA. THE TROUGH WILL MOVE
SLOWLY ACROSS THE AREA AND THE COOL AND WET TREND WILL CONTINUE
TONIGHT THROUGH MONDAY.
TONIGHT...SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER MOST OF
THE AREA TONIGHT AS A JET SPEED MAX AND STRONG VORTICITY MOVES
ACROSS THE AREA. RAINFALL HAS BEEN HEAVY AT TIMES TODAY AND THIS
TREND WILL CONTINUE OVERNIGHT. A FEW STRONG THUNDERSTORMS MAY BE
POSSIBLE OVER EXTREME SOUTHEAST MONTANA THIS EVENING AS SURFACE
BASED CAPES PROGGED AROUND 1200 J/KG AND LI'S NEAR -4C. SURFACE
TROUGH OVER THIS AREA WILL PROVIDE GOOD SURFACE CONVERGENCE ALONG
WITH INCREASING SHEAR ALOFT. THESE FACTORS WILL AID IN THE
DEVELOPMENT OF A FEW STRONG THUNDERSTORMS OVER SOUTHERN CARTER
COUNTY THIS EVENING. THE MAIN THREAT FROM STORMS THIS EVENING WILL
BE HEAVY RAINS AS PW'S ARE AROUND 1 INCH. UPPER FORCING WILL
DIMINISH BY LATE EVENING BUT HAVE STILL CONTINUED LIKELY POPS
ACROSS THE ENTIRE AREA. FOG WILL ALSO BE POSSIBLE AFTER 06Z
TONIGHT AS LOW LEVELS WILL BE SATURATED ALONG WITH LIGHT WINDS.
SUNDAY THROUGH MONDAY...SOME DISCREPANCIES STILL EXIST WITH THE
MODELS PLACEMENT OF A DEVELOPING CLOSED UPPER LOW SUNDAY. THE
POSITIONING OF THIS LOW WILL DETERMINE HOW MUCH ADDITIONAL QPF WE
WILL RECEIVE. THE UPPER LOW WILL WRAP ENERGY BACK INTO OUR AREA
DURING THIS TIME PERIOD SO WILL CONTINUE HIGH POPS FOR NOW WITH
SOME UNCERTAINTY OF WHERE THE HEAVIEST RAINFALL WILL SETUP. THE
BEST CHANCE FOR SIGNIFICANT PRECIPITATION LOOKS TO BE OVER OUR
EASTERN ZONES WITH STRONG UPSLOPE FLOW BRINGING DECENT RAINFALL TO
OUR UPSLOPE AREAS ALONG THE FOOTHILLS AS WELL AS THE NORTHEAST BIG
HORN MOUNTAINS. WE COULD SEE AN ADDITIONA 1 TO 2 INCHES OF
PRECIPITATION ACROSS THE ENTIRE FORECAST AREA BEFORE THIS STORM
SYSTEM MOVES OUT OF THE AREA MONDAY NIGHT. LOOK FOR TEMPERATURES
TO RUN 10 TO 20 DEGREES BELOW SEASONAL NORMALS SUNDAY AND MONDAY.
RICHMOND
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
MINIMAL CHANGES FOR THE EXTENDED PERIOD AT THIS TIME...AS SOME
DISCREPANCY IN MODELS REMAIN THROUGH PERIOD AS TO DETAILS.
HOWEVER THE OVERALL PATTERN REMAIN PRETTY COMPARABLE. TEMPERATURES
THROUGH THE PERIOD WILL BE ON THE RISE...WITH AROUND NORMAL
TEMPERATURES EXPECTED FOR TUESDAY AND WEDNESDAY...AND A FEW
DEGREES ABOVE NORMAL THEREAFTER.
SOME DEGREE OF RIDGING IS PROGGED TO DEVELOP ACROSS THE
REGION...BETWEEN SYSTEMS...BEGINNING TUESDAY. THE CURRENT
WEATHER SYSTEM ACTS AS A BLOCKING FEATURE IN THE EAST HOLDING UP
THE PROGRESSION OF THE NEXT SYSTEM. SOUTHWEST FLOW AHEAD OF THE
THE LOW CENTERED OVER NORTHWESTERN WASHINGTON BY WEDNESDAY
NIGHT...AND SENDS A SIGNIFICANT SHORTWAVE ACROSS THE REGION
OVERNIGHT. GFS IS MUCH DRIER THAN THE EC WITH THIS SYSTEM...BUT
CAN SEE SOME POTENTIAL WITH HEATING...SHORTWAVE...AND POSSIBLE TAP
INTO GULF MOISTURE SETTING UP. SOUTHWEST FLOW REMAINS IN
PLACE...BUT APPEARS TO TAP IN TO DRY AIR ALOFT FOLLOWING THIS
WAVE...HOWEVER THERE CONTINUES TO BE SOME INDICATION OF A GULF
MOISTURE TAP AT THE SURFACE THROUGH THE REMAINDER OF THE EXTENDED
PERIOD. SFC MOISTURE FROM RECENT RAINS AND POSSIBLE GULF MOISTURE
INFLUX...COMBINED WITH DAYTIME HEATING AND LIKELY WEAK SHORTWAVES
RADIATING THROUGH THE FLOW SHOULD ALLOW FOR AT LEAST ISOLATED
THUNDER POTENTIAL IN THE AFTERNOON...AND POSSIBLE REMNANT SHOWERS
INTO THE OVERNIGHT HOURS. KEPT INHERITED POPS IN PLACE...BUT
SPREAD SLIGHT POPS ACROSS THE PLAINS THROUGH THE LATTER HALF OF
THE EXTENDED PERIOD. AAG
&&
.AVIATION...
SHOWERS AND THUNDERSTORMS CONTINUE TO BECOME INCREASINGLY
WIDESPREAD...IMPACTING MUCH OF THE REGION WEST OF KMLS. SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO SHIFT FURTHER EAST AND
NORTHEAST THROUGHOUT EVENING...AND PERSIST OVERNIGHT AND THROUGH
SUNDAY. SOME OF THE STORMS WILL CONTAIN MODERATE TO BRIEFLY HEAVY
RAINFALL AND COULD LOWER CONDITIONS TO MVFR/IFR. MOUNTAINS WILL BE
OBSCURED IN SHOWERS AND CLOUDS THROUGHOUT THE DAY. AAG
&&
.PRELIMINARY POINT TEMP/POPS...
SUN MON TUE WED THU FRI SAT
-----------------------------------------------------------
BIL 048/058 048/062 044/071 047/072 049/073 049/076 050/076
88/T 86/W 31/B 12/T 42/T 22/T 22/T
LVM 041/057 040/059 037/067 041/072 040/069 041/071 042/071
87/T 85/W 31/B 14/T 43/T 33/T 33/T
HDN 048/062 047/062 045/071 045/074 049/076 048/078 049/078
98/T 86/W 31/E 12/T 32/T 22/T 22/T
MLS 051/063 049/062 046/068 046/072 050/073 048/075 051/076
+8/T 86/W 53/W 22/T 22/T 22/T 22/T
4BQ 048/059 047/060 044/065 044/072 048/073 047/075 050/076
+8/T 87/W 53/W 11/B 22/T 22/T 22/T
BHK 048/060 047/060 043/062 043/068 048/069 048/073 050/076
+8/T 87/W 63/W 21/B 22/T 22/T 22/T
SHR 047/056 043/057 041/065 040/074 046/074 045/076 047/076
77/T 87/W 42/W 12/T 32/T 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, May 18, 3:44 PM MDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 344 PM MDT SAT MAY 18 2013 MTZ028>042-056>058-063>068-WYZ098-099-192145- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 344 PM MDT SAT MAY 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ARE EXPECTED THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, May 18, 3:50 PM MDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 350 PM MDT SAT MAY 18 2013 MTC003-075-087-182230- POWDER RIVER MT-BIG HORN MT-ROSEBUD MT- 350 PM MDT SAT MAY 18 2013 ...SPECIAL WEATHER STATEMENT... AT 347 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTH OF LAME DEER...OR 29 MILES SOUTH OF COLSTRIP...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF PEAS...WIND GUSTS UP TO 30 MPH AND HEAVY RAINFALL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ASHLAND AND BIRNEY. LAT...LON 4535 10676 4575 10647 4559 10622 4526 10654 TIME...MOT...LOC 2147Z 225DEG 17KT 4547 10654 RICHMOND
Special weather statement, May 18, 4:44 PM MDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
444 PM MDT SAT MAY 18 2013
MTC011-182330-
CARTER MT-
444 PM MDT SAT MAY 18 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARTER COUNTY UNTIL
530 PM MDT...
AT 440 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES NORTH OF ALBION...MOVING NORTH AT 15
MPH.
HEAVY RAIN...FREQUENT LIGHTNING AND HAIL UP TO THE SIZE OF DIMES ARE
EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CAPITOL.
LAT...LON 4528 10412 4527 10414 4528 10432 4529 10436
4561 10436 4562 10404 4542 10404
TIME...MOT...LOC 2240Z 182DEG 14KT 4535 10426
LESTERThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 8:23 PM MDT | Severe Thunderstorm Warning | BYZ | Fallon | 22 min |
| May 19, 3:58 AM MDT | Flash Flood Watch | BYZ | Big Horn, Carter, Musselshell, Powder River, Rosebud, Treasure | 35 hr |
Nearby
Flash Flood Warnings in Montana, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.